Texas, 2020

Drought in Texas, January 1 to 20, 2020

January 1 to 20, 2020 · NWS BRO · 3 events in 3 counties and zones

Drought stress on ranchlands in Starr, Jim Hogg and Zapata County was maintained into mid January with minimal rainfall and mild to warm days with moderate to low relative humidity. Severe (D2) Drought areal coverage remained intact, but a pocket of Extreme (D3) conditions arrived on the 21st across the western portion of Zapata County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Drought stress on ranchlands in Starr, Jim Hogg and Zapata County was maintained into mid January with minimal rainfall and mild to warm days with moderate to low relative humidity. Severe (D2) Drought areal coverage remained intact, but a pocket of Extreme (D3) conditions arrived on the 21st across the western portion of Zapata County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Dec 31, 10:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Dec 31, 10:47 PM CST, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1047 PM CST Tue Dec 31 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Light isolated showers are starting to show up on
radar a little more than previously. Coverage will slowly
increase overnight. Ceilings have dropped down to near MVFR and
will continue to lower overnight. The best rain chances are still
progged for Wednesday during the day, with ceilings and visibility
lowering to IFR for much of the day as an area of low pressure
develops over the lower Texas coast and drifts slowly north.

&&

.PREV DISCUSSION... /issued 527 PM CST Tue Dec 31 2019/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Obs are currently VFR with overcast ceilings at
around 6 kft and light east northeast winds. Guidance is trending
ceilings down to MVFR and IFR by Wednesday morning along with
light winds shifting to southeast. Not much rain evident on radar
right now, but conditions should become more favorable over the
next 12 hours as shifting winds bring moisture up from the Gulf
and southwest mid level instability and moisture becomes more
effective. Lower ceilings and visibility in light precip are
forecast for the regional airports as Wednesday dawns for air
travelers. A weak rumble of thunder here or there will be low
probability, but not completely out of the question.

PREV DISCUSSION... /issued 313 PM CST Tue Dec 31 2019/

.RAINY NEW YEAR'S DAY IN STORE...

SHORT TERM (Now through Wednesday Night):  A closed 500mb low
continues to work south through Baja California, with southwesterly
mid level flow continuing across the lower Texas coast. A surface
low approaches Deep South Texas from northern Mexico to kick off the
new year, with a weak coastal trough sliding north across the
western Gulf of Mexico. Moisture continues to increase today into
New Year's Day, boosting rain chances between midnight and daybreak
tomorrow.

Most NYE plans will end up dry before midnight, getting
dicey the later festivities go into the night. Motorists late
tonight may need to drive with caution on wet roadways. Nearly
steady rain is expected to develop late tonight into Wednesday
morning, with some heavier banding possible. The models have had
trouble pinning the location down of any heavier showers, so have
kept it close to previous packages, through the mid valley and
northeastern ranchlands. Will keep mention of thunder for Wednesday
afternoon and early night, although, feel it would likely stay very
isolated.

PWAT values still rise toward 1.6 to 1.8 inches, with a couple of
models still bringing 2.0 inches of precipitable water across
Cameron County. Overall, QPF values near 1 to 2 inches should bring
some much needed and welcomed rain, with locally 3 inches near
heavier banding or isolated thunderstorms. Nuisance flooding or
ponding on roadways may occur Wednesday morning into Wednesday night
in typical low lying or poorly draining areas.

Temperatures will only vary about 10 degrees or so over the next 36
hours with thick cloud cover and rainfall expected. Lows tonight
range from the low 50s to low 60s, highs Wednesday reach the low to
upper 60s, and lows Wednesday night dip back into the low to upper
50s. Have also mentioned patchy fog across portions of the
northeastern counties late Wednesday night with light to calm winds
and abundant ground moisture. Confidence remains a little lower on
any dense fog at this time.

LONG TERM (Thursday through Tuesday): Drying trend on Thursday
now looks a bit slower to materialize, given the model consensus
for a somewhat slower progression of the former Baja low shearing
out across northern Mexico. Remnant shear axis of said low should
reach the coast by around 00Z/Friday, with column moisture
gradually decreasing from west-to-east in tandem. Deep South Texas
will still generally lie in the right-entrance region of a jet-
streak aloft, so some modest lifting will allow for mainly light
showers to linger through at least the morning along the coast and
offshore. Patchy fog could also linger into mid-morning for
portions of the northern Ranchlands (see short-term discussion,
above). Afternoon temperatures should recover to near or slightly
above normal (lower 70s) as cloud cover gradually thins. For
Thursday, and right on through much of the remainder of the long-
term period, have leaned on blending latest NBM with inherited
forecast, with a few nudges here and there where MOS consensus
differed.

A few points of interest for Friday: A weak (at least thermally
speaking) cold front is poised to move through in the early-
morning hours, with NW breezes increasing to near 20mph in the
afternoon, driven by 30-40KT flow at 850mb. Before that happens,
though, light winds, still-wet ground, and dry air above a very
shallow surface moist layer (per NAM time-height sections) should
combine to yield some fog, mainly from the mid-Valley eastward.
MET/MAV guidance also on board with this idea, so have introduced
patchy fog from 06-12Z Friday for now. See Fire Wx Discussion
below regarding possible concerns.

Still dry, but with light and variable winds for Saturday. NW flow
aloft ahead of an upstream ridge should lead to a delightful day
with sunny skies and afternoon temps in the lower 70s F after a
cool start (40s pretty much everywhere except the immediate
coast). Pretty similar story for Sunday, only with both highs and
lows a few degrees warmer as low-level southerly flow begins to
re-establish with surface ridging moving off to the east. Another
nice day is likely to follow on Monday, with zonal flow aloft
prevailing. Both GFS/ECMWF operational runs indicate next FROPA to
be sometime next Tuesday (07 Jan) as the next short-wave dives
through the Plains. Some differences with how far south the parent
trough digs and associated moisture return, however, so have
limited PoP's to slight-chance levels, favoring the coast. Could
be a more significant cool-down behind this one, but still a
little far out have a good handle on this...

Happy New Year 2020!

MARINE (Now through Wednesday Night):  Low pressure works toward
the lower Texas coast to start the new year, winds begin to shift
more southeasterly and slowly build seas into New Year’s Day. As the
low pressure works further off the coast and northeast, winds will
shift toward the north, staying mostly light to moderate and
allowing seas to subside. Marine conditions may remain below any
adverse messaging, however, Small Craft Caution conditions remain
possible across offshore Gulf of Mexico waters due to winds. Showers
are likely and isolated thunderstorms are possible Wednesday
afternoon into Wednesday night across all coastal waters.

Thursday through Monday: Much improved wind and sea conditions on
Thursday, with light offshore flow and moderate remnant seas,
though showers and perhaps a rogue thunderstorm or two remain in
the picture, at least through the daytime hours. Next moderately
strong cold front moves through the coastal waters in the pre-dawn
hours of Friday. NW winds quickly increase to around 20 knots, so
Small Craft Advisories are probable. Seas may build as high as
6-8 feet offshore as well. Lighter winds and lower seas take hold
for the weekend with weak high pressure in control. Southerly flow
looks to increase again Monday ahead of the next cold front, with
possible return to SCEC/SCA.

FIRE WEATHER...May need to keep an eye on fire weather conditions
for Friday (03 Jan 2020). Relative humidity values are forecast to
fall to 20-30% across most of Deep South Texas lying west of Hwy.
281/I-69C. Meanwhile, 20-foot winds may increase to 15-20mph from
the NW in the wake of a dry, relatively weak cold front. Still
some uncertainty as to the robustness of atmospheric drying,
depending on the ultimate path of a short-wave trough at mid-
levels of the atmosphere. Fine fuels are currently considered
"cured" across much of the area delineated above. Moreover, soils
should remain fairly wet from Wednesday's rains, which would tend
to limit wildfire spread.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

54/63
Hazardous weather outlook, Dec 31, 4:04 PM CST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
404 PM CST Tue Dec 31 2019

TXZ248>257-351-353-012215-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
404 PM CST Tue Dec 31 2019

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Wednesday through
Saturday and again on Monday.

Numerous showers with embedded isolated thunderstorms are
forecast for Wednesday through Wednesday night. Any of the heavier
or more persistent showers or thunderstorms will have the ability
to produce nuisance flooding in low-lying and poorly-draining
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-012215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
404 PM CST Tue Dec 31 2019

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small Craft Advisories may be needed along the Lower Texas Coast
Friday through Friday night due to strong winds and rough seas in
the wake of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Starr

When
January 1, 12:00 AM CST to January 20, 12:00 AM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Severe (D2) Drought conditions prevailed across central Starr County through January 20th.

Drought, Zapata

When
January 1, 12:00 AM CST to January 20, 12:00 AM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Severe (D2) Drought conditions prevailed across the majority of Zapata County through January 20th.

Drought, Jim Hogg

When
January 1, 12:00 AM CST to January 20, 12:00 AM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Severe (D2) Drought conditions prevailed across the western portion of Jim Hogg County through January 20th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873733, 873734, 873735.